Treatment of acute kidney injury associated with cyclosporine overdose in a dog using hemodialysis and charcoal hemoperfusion

Gilad Segev, Larry D Cowgill

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: To describe the management of cyclosporine overdose using hemodialysis and hemoperfusion in a dog. Case Summary: A 6-year-old, spayed female Australian Shepherd was presented for treatment of cyclosporine overdose and acute kidney injury. Five days prior to presentation, the dog had been diagnosed by its referring veterinarian with immune-mediated thrombocytopenia. Treatment was initiated with prednisone, but since no response was noted, azathioprine (50 mg PO q 24 h) and cyclosporine (6 mg/kg IV q 24 h) were added. On day 4, an overdose of cyclosporine (33 mg/kg IV) was administered accidentally. Upon presentation, serum biochemistry panel revealed azotemia [creatinine, 521.6 μmol/L (5.9 mg/dL); BUN, 59.3 mmol/L (166 mg/dL)], increased activities of liver enzymes, and hyperbilirubinemia. Due to the presumed diagnosis cyclosporine overdose and acute kidney injury, a combined hemodialysis and charcoal hemoperfusion treatment was planned. Hemosorba CH-350 charcoal hemoperfusion cartridge was placed in series upstream in the extracorporeal circuit from the hemodialyzer. A 3-hour treatment was performed and a total of 0.74 L/kg of blood was processed. Pretreatment blood cyclosporine concentration was 960 nmol/L (1154 ng/mL) and decreased to 440 nmol/L (529 ng/mL) posttreatment (54% fractional reduction, 18% per hour). Thirty-one hours following treatment, blood cyclosporine concentration was 220 nmol/L (265 ng/mL; 1.5% decrease per hour). Twelve days following presentation to our hospital, the dog was euthanized due to lack of response to medical management. New or Unique Information Provided: Combined hemodialysis and charcoal hemoperfusion treatment can significantly reduce blood cyclosporine concentrations following acute intoxication or overdosage, and should be considered as an option for decontamination in such cases.

Original languageEnglish (US)
JournalJournal of Veterinary Emergency and Critical Care
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Hemoperfusion
overdose
cyclosporine
hemodialysis
Charcoal
charcoal
Acute Kidney Injury
Cyclosporine
Renal Dialysis
kidneys
Dogs
dogs
blood
Therapeutics
hyperbilirubinemia
Artificial Kidneys
Azotemia
prednisone
uremia
Hyperbilirubinemia

Keywords

  • AKI
  • Canine
  • Dialysis
  • Intoxication

ASJC Scopus subject areas

  • veterinary(all)

Cite this

@article{7a371c1f4570435db2132d968ab5ed99,
title = "Treatment of acute kidney injury associated with cyclosporine overdose in a dog using hemodialysis and charcoal hemoperfusion",
abstract = "Objective: To describe the management of cyclosporine overdose using hemodialysis and hemoperfusion in a dog. Case Summary: A 6-year-old, spayed female Australian Shepherd was presented for treatment of cyclosporine overdose and acute kidney injury. Five days prior to presentation, the dog had been diagnosed by its referring veterinarian with immune-mediated thrombocytopenia. Treatment was initiated with prednisone, but since no response was noted, azathioprine (50 mg PO q 24 h) and cyclosporine (6 mg/kg IV q 24 h) were added. On day 4, an overdose of cyclosporine (33 mg/kg IV) was administered accidentally. Upon presentation, serum biochemistry panel revealed azotemia [creatinine, 521.6 μmol/L (5.9 mg/dL); BUN, 59.3 mmol/L (166 mg/dL)], increased activities of liver enzymes, and hyperbilirubinemia. Due to the presumed diagnosis cyclosporine overdose and acute kidney injury, a combined hemodialysis and charcoal hemoperfusion treatment was planned. Hemosorba CH-350 charcoal hemoperfusion cartridge was placed in series upstream in the extracorporeal circuit from the hemodialyzer. A 3-hour treatment was performed and a total of 0.74 L/kg of blood was processed. Pretreatment blood cyclosporine concentration was 960 nmol/L (1154 ng/mL) and decreased to 440 nmol/L (529 ng/mL) posttreatment (54{\%} fractional reduction, 18{\%} per hour). Thirty-one hours following treatment, blood cyclosporine concentration was 220 nmol/L (265 ng/mL; 1.5{\%} decrease per hour). Twelve days following presentation to our hospital, the dog was euthanized due to lack of response to medical management. New or Unique Information Provided: Combined hemodialysis and charcoal hemoperfusion treatment can significantly reduce blood cyclosporine concentrations following acute intoxication or overdosage, and should be considered as an option for decontamination in such cases.",
keywords = "AKI, Canine, Dialysis, Intoxication",
author = "Gilad Segev and Cowgill, {Larry D}",
year = "2018",
month = "1",
day = "1",
doi = "10.1111/vec.12694",
language = "English (US)",
journal = "Journal of Veterinary Emergency and Critical Care",
issn = "1479-3261",
publisher = "Wiley-Blackwell",

}

TY - JOUR

T1 - Treatment of acute kidney injury associated with cyclosporine overdose in a dog using hemodialysis and charcoal hemoperfusion

AU - Segev, Gilad

AU - Cowgill, Larry D

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Objective: To describe the management of cyclosporine overdose using hemodialysis and hemoperfusion in a dog. Case Summary: A 6-year-old, spayed female Australian Shepherd was presented for treatment of cyclosporine overdose and acute kidney injury. Five days prior to presentation, the dog had been diagnosed by its referring veterinarian with immune-mediated thrombocytopenia. Treatment was initiated with prednisone, but since no response was noted, azathioprine (50 mg PO q 24 h) and cyclosporine (6 mg/kg IV q 24 h) were added. On day 4, an overdose of cyclosporine (33 mg/kg IV) was administered accidentally. Upon presentation, serum biochemistry panel revealed azotemia [creatinine, 521.6 μmol/L (5.9 mg/dL); BUN, 59.3 mmol/L (166 mg/dL)], increased activities of liver enzymes, and hyperbilirubinemia. Due to the presumed diagnosis cyclosporine overdose and acute kidney injury, a combined hemodialysis and charcoal hemoperfusion treatment was planned. Hemosorba CH-350 charcoal hemoperfusion cartridge was placed in series upstream in the extracorporeal circuit from the hemodialyzer. A 3-hour treatment was performed and a total of 0.74 L/kg of blood was processed. Pretreatment blood cyclosporine concentration was 960 nmol/L (1154 ng/mL) and decreased to 440 nmol/L (529 ng/mL) posttreatment (54% fractional reduction, 18% per hour). Thirty-one hours following treatment, blood cyclosporine concentration was 220 nmol/L (265 ng/mL; 1.5% decrease per hour). Twelve days following presentation to our hospital, the dog was euthanized due to lack of response to medical management. New or Unique Information Provided: Combined hemodialysis and charcoal hemoperfusion treatment can significantly reduce blood cyclosporine concentrations following acute intoxication or overdosage, and should be considered as an option for decontamination in such cases.

AB - Objective: To describe the management of cyclosporine overdose using hemodialysis and hemoperfusion in a dog. Case Summary: A 6-year-old, spayed female Australian Shepherd was presented for treatment of cyclosporine overdose and acute kidney injury. Five days prior to presentation, the dog had been diagnosed by its referring veterinarian with immune-mediated thrombocytopenia. Treatment was initiated with prednisone, but since no response was noted, azathioprine (50 mg PO q 24 h) and cyclosporine (6 mg/kg IV q 24 h) were added. On day 4, an overdose of cyclosporine (33 mg/kg IV) was administered accidentally. Upon presentation, serum biochemistry panel revealed azotemia [creatinine, 521.6 μmol/L (5.9 mg/dL); BUN, 59.3 mmol/L (166 mg/dL)], increased activities of liver enzymes, and hyperbilirubinemia. Due to the presumed diagnosis cyclosporine overdose and acute kidney injury, a combined hemodialysis and charcoal hemoperfusion treatment was planned. Hemosorba CH-350 charcoal hemoperfusion cartridge was placed in series upstream in the extracorporeal circuit from the hemodialyzer. A 3-hour treatment was performed and a total of 0.74 L/kg of blood was processed. Pretreatment blood cyclosporine concentration was 960 nmol/L (1154 ng/mL) and decreased to 440 nmol/L (529 ng/mL) posttreatment (54% fractional reduction, 18% per hour). Thirty-one hours following treatment, blood cyclosporine concentration was 220 nmol/L (265 ng/mL; 1.5% decrease per hour). Twelve days following presentation to our hospital, the dog was euthanized due to lack of response to medical management. New or Unique Information Provided: Combined hemodialysis and charcoal hemoperfusion treatment can significantly reduce blood cyclosporine concentrations following acute intoxication or overdosage, and should be considered as an option for decontamination in such cases.

KW - AKI

KW - Canine

KW - Dialysis

KW - Intoxication

UR - http://www.scopus.com/inward/record.url?scp=85041733012&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85041733012&partnerID=8YFLogxK

U2 - 10.1111/vec.12694

DO - 10.1111/vec.12694

M3 - Article

JO - Journal of Veterinary Emergency and Critical Care

JF - Journal of Veterinary Emergency and Critical Care

SN - 1479-3261

ER -